Tennessee, 2021

Damaging Wind in Tennessee, June 14, 2021

June 14, 2021 · NWS MRX · 1 event in 1 county or zone

A thunderstorm moved across the southern portion of Knox County, blowing down many tree limbs and a tree that fell on cars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm moved across the southern portion of Knox County, blowing down many tree limbs and a tree that fell on cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 12:21 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 14, 12:21 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
121 AM EDT Mon Jun 14 2021

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

Isolated showers and storms are pulsing up across the area at the
current hour thanks to a weak front pushing in from the north.
Still some instability left to work with this evening but forcing
isn't the best. Expect coverage to remain spotty/isolated over the
next few hours before the activity dissipates later tonight.

An isolated severe storm can't be ruled out but significant
weather advisories are more likely for any of the stronger storms.
Strong and gusty winds will be the main threat with any stronger
storm. Updated POPs over the next few hours to match up with
current radar. Will send out new zones.

SR

&&

.AVIATION...
06Z TAF DISCUSSION.

Showers and thunderstorms will continue through the first portion
of the TAFs as the front approaches from the north. Expect storms
to diminish in strength and coverage as the night continues. If
an airport gets rain in the next few hours it could cause them to
get dense fog early in the morning. After sunrise we should return
to VFR conditions fairly quickly across the region.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             93  69  88  63  85 /  10   0   0   0   0
Knoxville McGhee Tyson Airport, TN  90  67  84  61  81 /  10   0   0  10  10
Oak Ridge, TN                       90  65  83  61  81 /  10   0   0  10  10
Tri Cities Airport, TN              87  62  81  56  78 /  10  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 13, 2:25 PM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EDT Sun Jun 13 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
325 PM EDT Sun Jun 13 2021 /225 PM CDT Sun Jun 13 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A broken line of scattered showers and thunderstorms will move
into the region from the north this evening. These storms are
expected to weaken into the late evening hours, however a few
strong to severe storms are possible north of interstate 40. The
primary hazards with any of the stronger storms will be damaging
winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jun 13, 11:22 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
1222 AM EDT Mon Jun 14 2021

TNZ016-017-042-044-140445-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-
1222 AM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS...NORTHWESTERN WASHINGTON AND NORTHEASTERN
GREENE COUNTIES UNTIL 1245 AM EDT...

At 1222 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Kingsport, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kingsport, Surgoinsville, Church Hill, Mount Carmel, Baileyton,
Sullivan Gardens, Fall Branch, Okolona, Jearoldstown and Bays
Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3636 8251 3634 8284 3659 8279 3660 8269
      3659 8261
TIME...MOT...LOC 0422Z 006DEG 12KT 3650 8268

JLB
Special weather statement, Jun 13, 11:56 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
1256 AM EDT Mon Jun 14 2021

TNZ037-038-069-140530-
Union TN-Grainger TN-Knox TN-
1256 AM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...SOUTHEASTERN
UNION AND SOUTHWESTERN GRAINGER COUNTIES UNTIL 130 AM EDT...

At 1256 AM EDT, Doppler radar was tracking a strong thunderstorm over
Plainview, or near Maynardville, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maynardville, Plainview, Blaine, Luttrell, House Mountain State Park,
Maloneyville, Mascot and Paulette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3614 8364 3613 8364 3611 8363 3610 8363
      3610 8365 3612 8365 3612 8367 3609 8366
      3608 8367 3610 8369 3610 8371 3606 8370
      3605 8391 3627 8388 3627 8370
TIME...MOT...LOC 0456Z 356DEG 8KT 3620 8377

JLB
Special weather statement, Jun 14, 12:09 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
109 AM EDT Mon Jun 14 2021

TNZ036-037-069-140545-
Anderson TN-Union TN-Knox TN-
109 AM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KNOX...NORTHEASTERN
ANDERSON AND SOUTHWESTERN UNION COUNTIES UNTIL 145 AM EDT...

At 109 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Maynardville, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norris, Andersonville, Norris Dam State Park and Big Ridge State
Park.

LAT...LON 3612 8388 3608 8406 3626 8406 3627 8404
      3629 8403 3628 8403 3627 8402 3627 8400
      3628 8400 3628 8399 3630 8398 3630 8395
TIME...MOT...LOC 0509Z 342DEG 12KT 3624 8399

JLB
Special weather statement, Jun 14, 12:35 AM EST, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
135 AM EDT Mon Jun 14 2021

TNZ068-085-086-140600-
Northwest Monroe TN-Loudon TN-McMinn TN-
135 AM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON...
NORTHEASTERN MCMINN AND NORTHWESTERN MONROE COUNTIES UNTIL 200 AM
EDT...

At 135 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Sweetwater, Loudon, Madisonville, Niota and Philadelphia.

LAT...LON 3566 8457 3567 8455 3567 8454 3568 8452
      3568 8453 3569 8453 3571 8435 3549 8428
      3547 8459
TIME...MOT...LOC 0535Z 354DEG 8KT 3564 8446

JLB
Special weather statement, Jun 14, 1:09 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
209 AM EDT Mon Jun 14 2021

TNZ069-071-140645-
Knox TN-NW Blount TN-
209 AM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KNOX AND
NORTHWESTERN BLOUNT COUNTIES UNTIL 245 AM EDT...

At 208 AM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving south at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Alcoa, Louisville, Rockford and Bearden.

LAT...LON 3597 8411 3600 8394 3583 8383 3579 8412
TIME...MOT...LOC 0608Z 354DEG 13KT 3594 8404

JLB
Special weather statement, Jun 14, 1:22 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
222 AM EDT Mon Jun 14 2021

TNZ016-039-140700-
Hamblen TN-Hawkins TN-
222 AM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS AND
NORTHEASTERN HAMBLEN COUNTIES UNTIL 300 AM EDT...

At 222 AM EDT, Doppler radar was tracking a strong thunderstorm over
Russellville, or 8 miles northeast of Morristown, moving southeast at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Bean Station, Russellville, Bulls Gap, St. Clair and
Mooresburg.

LAT...LON 3628 8301 3628 8303 3621 8312 3619 8314
      3617 8320 3627 8328 3628 8326 3629 8326
      3632 8328 3634 8326 3640 8312
TIME...MOT...LOC 0622Z 331DEG 14KT 3629 8318

JLB

The radar

The Knoxville radar (KMRX), 73 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 14, 1:35 AM EST
Where
Knox County, Concord
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.870, -84.130

Large limbs were blown down, as well as a tree that fell onto cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958017.